Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 89, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 8, 2008, 8:58 AM CDT for Jo Daviess County, Stephenson County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2008, 8:58 AM CDT (13:58 UTC)
- Expired
- Jun 8, 2008, 9:30 AM CDT
- In force
- 32 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
Counties Jo Daviess County, IL, Stephenson County, IL
The radar
The Milwaukee radar (KMKX), 113 km from the middle of the area, began a volume at 14:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 2.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1677 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 261 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 9.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 081358
SVRDVN
ILC085-177-081430-
/O.NEW.KDVN.SV.W.0089.080608T1358Z-080608T1430Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
858 AM CDT SUN JUN 8 2008
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN JO DAVIESS COUNTY IN NORTHWEST ILLINOIS...
NORTHERN STEPHENSON COUNTY IN NORTHWEST ILLINOIS...
* UNTIL 930 AM CDT.
* AT 855 AM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL NEAR STOCKON.
THIS STORM WAS LOCATED APPROXIMATELY NEAR STOCKTON...OR 17 MILES
NORTH OF MOUNT CARROLL...AND MOVING NORTHEAST AT 52 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LENA AND NORA AROUND 905 AM CDT...
WINSLOW AROUND 910 AM CDT...
9 MILES NORTHWEST OF CEDARVILLE AROUND 915 AM CDT...
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4249 8940 4220 8995 4243 9018 4251 8998
4250 8943
TIME...MOT...LOC 1358Z 235DEG 45KT 4237 8996
$$
ERVIN2 follow-up statements
000
WWUS53 KDVN 081406
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
905 AM CDT SUN JUN 8 2008
ILC085-177-081430-
/O.CON.KDVN.SV.W.0089.000000T0000Z-080608T1430Z/
JO DAVIESS IL-STEPHENSON IL-
905 AM CDT SUN JUN 8 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR STEPHENSON AND EASTERN JO DAVIESS COUNTIES...
AT 900 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED APPROXIMATELY NEAR WADDAMS GROVE...OR 16 MILES WEST OF
FREEPORT...MOVING NORTHEAST AT 52 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
MC CONNELL...WINSLOW AND 7 MILES NORTHWEST OF DAMASCUS AROUND 910
AM CDT...
ONECO...BUENA VISTA...AROUND 915 AM CDT...
ORANGEVILLE AND 7 MILES NORTHWEST OF AFOLKEY AROUND 920 AM CDT...
7 MILES NORTHWEST OF ROCK GROVE AROUND 925 AM CDT...
THIS STORM HAS ALREADY PRODUCED GUSTY WINDS AND LARGE HAIL...AND IT
REMAINS A THREAT.
LAT...LON 4249 8940 4220 8995 4243 9018 4251 8998
4250 8943
TIME...MOT...LOC 1405Z 235DEG 45KT 4241 8986
$$
ERVIN000
WWUS53 KDVN 081429
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
930 AM CDT SUN JUN 8 2008
ILC085-177-081440-
/O.EXP.KDVN.SV.W.0089.000000T0000Z-080608T1430Z/
JO DAVIESS IL-STEPHENSON IL-
930 AM CDT SUN JUN 8 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN STEPHENSON AND
EASTERN JO DAVIESS COUNTIES EXPIRES AT 930 AM CDT...
THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM
WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 4249 8940 4220 8995 4243 9018 4251 8998
4250 8943
TIME...MOT...LOC 1430Z 235DEG 45KT 4258 8951
$$
ERVINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 6:06 AM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jun 8, 6:06 AM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 606 AM CDT SUN JUN 8 2008 .SYNOPSIS... LOW PRESSURE IN THE CENTRAL PLAINS WITH FRONTAL BOUNDARY ACROSS NORTHEAST IOWA AND INTO CENTRAL WISCONSIN. THE LOW WILL TRACK INTO THE GREAT LAKES ON MONDAY GRADUALLY SHIFTING THE BOUNDARY TO OUR SOUTHEAST. A COUPLE OF DAYS OF QUIET WEATHER ABOUT MID-WEEK AS UPPER TROUGH SWINGS BY AND WEAK RIDGING OCCURS. ANOTHER DEEP TROUGH MOVES INTO THE WESTERN UNITED STATES RETURNING THE PERSISTENT STORMY PATTERN TO THE REGION LATE IN THE WEEK AND INTO NEXT WEEKEND. ..HAASE.. && .SHORT TERM...TONIGHT AND MONDAY... FRONTAL BOUNDARY EXTENDS FROM WESTERN KS TO NORTHEAST IA AND INTO CENTRAL WI. VERY JUICY AIR SOUTH OF THE BOUNDARY COUPLED WITH FAIRLY STRONG LOW LEVEL JET THAT PERSISTS ALL DAY AND INTO TONIGHT. THIS WILL CONTINUE TO GENERATE THUNDERSTORMS ACROSS MUCH OF THE DVN CWA. OTHER THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE THIS AFTERNOON AND INTO TONIGHT. WILL CONTINUE FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR AREAS ALONG AND NORTH OF I-80. HOWEVER AS BOUNDARY SAGS SOUTHWARD A HEAVY RAIN EVENT APPEARS TO BE SHAPING UP FOR LATER TONIGHT AND MONDAY ESPECIALLY ACROSS THE SOUTHERN AND EASTERN CWA. THE WATCH WILL PROBABLY NEED TO BE EXPANDED ON MONDAY TO COVER THAT PORTION OF THE CWA AND WILL NEED TO BE EXTENDED TO INCLUDE MUCH OF MONDAY. .LONG TERM...MONDAY NIGHT THROUGH NEXT SATURDAY... UPPER TROUGH WILL SWING THROUGH THE REGION BY TUESDAY SHOVING BOUNDARY DOWN TO OUR SOUTH. WEAK RIDGING OCCURS ABOUT MID-WEEK GIVING US A COUPLE OF QUIET DAYS. DEEP TROUGH MOVES INTO THE WESTERN UNITED STATES LATER IN THE WEEK RETURNING THE SOUTHWEST FLOW ALOFT. THIS WILL BRING THE BOUNDARY BACK INTO THE REGION ALONG WITH WARM JUICY AIR. STORMY PATTERN SHOULD START UP AGAIN LATE IN THE WEEK AND INTO NEXT WEEKEND. ..HAASE.. && .AVIATION... SHOWERS/TSTMS WILL BE FAIRLY WIDESPREAD ACROSS THE AREA THIS MORNING... ESPECIALLY NORTH OF I 80 AND WEST OF THE MISSISSIPPI... AS CENTRAL IA CONVECTION MOVES EAST WHILE ADDITIONAL ELEVATED CONVECTION BLOSSOMS ON NOSE OF VEERED 50-60 KT LOW LEVEL JET. RESIDUAL BOUNDARIES LIKELY TO FUEL ADDITIONAL STORM DEVELOPMENT THIS AFTERNOON WITH POTENTIAL UPGROWTH INTO ONE OR MORE THUNDERSTORM COMPLEXES TONIGHT AHEAD OF A COLD FRONT AS IT SAGS SOUTHWARD ACROSS THE AREA. CIGS GENERALLY LOWER VFR RANGE TO MVFR EXCEPT IFR CONDITIONS WITH STORMS. ..05.. && .HYDROLOGY... FLASH FLOOD THREAT CONTINUES TODAY THROUGH MONDAY AS THE BOUNDARY SAGS SLOWLY SOUTHEAST. AT LEAST SEVERAL INCHES OF RAIN CAN BE EXPECTED OVER MUCH OF THE CWA WITH VERY MOIST AIR IN PLACE. ANY INTENSE THUNDERSTORM OR TRAINING OF STORMS WILL BE CAPABLE OF PRODUCING SEVERAL INCHES OF RAIN IN A SHORT PERIOD OF TIME. IT IS NOT OUT OF THE QUESTION THAT SOME AREAS COULD EXCEED 6 INCHES OF RAIN IF THUNDERSTORMS PERSIST FOR SEVERAL HOURS. THIS ADDITIONAL RAINFALL WILL INCREASE THE SEVERITY OF THE CURRENT FLOODING SITUATION. ..HAASE.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE- IOWA-JACKSON-JOHNSON-JONES-LINN-MUSCATINE-SCOTT. IL...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR CARROLL-JO DAVIESS-ROCK ISLAND-STEPHENSON-WHITESIDE. MO...NONE. && HAASE/05
Hazardous weather outlook, Jun 8, 4:45 AM CDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 445 AM CDT SUN JUN 8 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-091000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 445 AM CDT SUN JUN 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS THE ENTIRE OUTLOOK AREA. THE MAIN THREAT WILL BE DAMAGING WINDS OVER 70 MPH...BUT LARGE HAIL AND ISOLATED TORNADOES ARE ALSO POSSIBLE. IN ADDITION...THE STRONGER STORMS WILL PRODUCE VERY HEAVY RAIN WHICH MAY CAUSE FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR LOCATIONS ALONG AND NORTH OF INTERSTATE 80 FOR TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A HEAVY RAIN AND POSSIBLE FLASH FLOOD EVENT IS SHAPING UP ON MONDAY FOR PORTIONS OF EASTERN IOWA...WESTERN ILLINOIS AND NORTHEAST MISSOURI. SEVERE THUNDERSTORMS ARE NOT EXPECTED. A COLD FRONT WILL SAG SOUTHEAST ACROSS THE REGION PROVIDING THE FOCUS FOR NUMEROUS THUNDERSTORMS PRODUCING HEAVY RAIN. AT LEAST SEVERAL INCHES OF RAIN IS POSSIBLE WHICH COULD CAUSE FLASH FLOODING. THERE WILL BE A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SATURDAY. IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. MINOR TO MAJOR FLOODING WILL CONTINUE ON MANY EASTERN IOWA TRIBUTARY RIVERS...WITH MINOR TO MODERATE FLOODING ALONG THE MISSISSIPPI RIVER FROM DUBUQUE SOUTHWARD. MORE DETAILED INFORMATION CAN BE FOUND IN THE LATEST FLOOD STATEMENT PRODUCT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT. HAASE
In the hours before
Special weather statement, Jun 8, 6:41 AM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 641 AM CDT SUN JUN 8 2008 IAZ040>042-051>054-063>065-067-076>078-087>089-098-099-MOZ009-010- 081345- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-MUSCATINE-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-HENRY IA- DES MOINES-VAN BUREN-LEE-SCOTLAND-CLARK- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO... IOWA CITY...TIPTON...MUSCATINE...SIGOURNEY...WASHINGTON... WAPELLO...FAIRFIELD...MOUNT PLEASANT...BURLINGTON...KEOSAUQUA.... FORT MADISON...MEMPHIS...KAHOKA 641 AM CDT SUN JUN 8 2008 ...THUNDERSTORMS INCREASING ACROSS EASTERN IOWA... AT 630 AM CDT THUNDERSTORMS WERE DEVELOPING RAPIDLY AND INCREASING IN COVERAGE ACROSS PORTIONS OF EASTERN IOWA. THE MAIN THUNDERSTORM AREA WAS WEST OF A DUBUQUE TO FAIRFIELD LINE WITH THE STORMS MOVING NORTHEAST AT 40 MPH. THE STRONGER THUNDERSTORMS WILL PRODUCE GUSTY WINDS TO 50 MPH...HEAVY RAIN AND POSSIBLE HAIL. HAASE
Local storm report, Jun 8, 8:11 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
811 AM CDT SUN JUN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN VICTOR 41.73N 92.29W
06/08/2008 M1.00 INCH IOWA IA TRAINED SPOTTER
TOTAL FELL BETWEEN 630 AM AND 700 AM.
&&
ELLIOTTThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 9:18 PM CDT | River Flood Warning | DVN | Stephenson | 18 days |
| Jun 7, 10:13 PM CDT | River Flood Warning | DVN | Jo Daviess | 12 days |
| Jun 7, 10:13 PM CDT | River Flood Warning | DVN | Jo Daviess | 14 days |
| Jun 7, 10:13 PM CDT | River Flood Warning | DVN | Carroll, Jo Daviess | 10 days |
| Jun 7, 10:13 PM CDT | River Flood Warning | DVN | Rock Island, Whiteside | 15 days |
| Jun 7, 10:13 PM CDT | River Flood Warning | DVN | Rock Island, Whiteside | 17 days |
| Jun 7, 10:13 PM CDT | River Flood Warning | DVN | Rock Island | 16 days |
| Jun 7, 10:13 PM CDT | River Flood Warning | DVN | Rock Island | 20 days |
| Jun 7, 10:13 PM CDT | River Flood Warning | DVN | Mercer, Rock Island | 21 days |
| Jun 7, 10:13 PM CDT | River Flood Warning | DVN | Mercer, Rock Island | 21 days |
| Jun 7, 10:13 PM CDT | River Flood Warning | DVN | Hancock | 26 days |
| Jun 8, 10:00 AM CDT | Severe Thunderstorm Warning | DVN | Carroll, Jo Daviess | 45 min |
| Jun 8, 10:17 AM CDT | Severe Thunderstorm Warning | DVN | Carroll, Jo Daviess, Stephenson | 45 min |
| Jun 8, 10:27 AM CDT | River Flood Warning | DVN | Henry, Rock Island, Whiteside | 47 days |
| Jun 8, 10:27 AM CDT | River Flood Warning | DVN | Henry, Rock Island | 28 days |
| Jun 8, 10:55 AM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry, Putnam, Whiteside | 65 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.